New aches and pains..

Question

I tested positive in '96 but probably have been infected since '89. At one point I had 19 T cells (at diagnosis), but now on the cocktail w/Sustiva I have 296 T cells and undetectable viral load. Problem is multiple health issues, diabetes since diagnosis, hypertension,, and now severe body fat changes (skinny legs, arms, fat on back of neck). On a great deal of pain meds, including duragesic patches, percocet, mscontin...at times to no avail. Lately in extreme leg pain, cannot find a position, especially in the evenings, where it doesn't feel like drawing pains or severe "charley horse". Is this HIV related? My specialist ALWAYS blames things on other health issues, like two prior back operations (that had no longer caused me any pain). I'm losing my mind from this and am frightened of becoming completely debilitated. Any suggestions? Female,40.

Answer

Although there's no way of me diagnosing your condition over the internet, I'm concerned about neuropathies (damage to your nerves). Both HIV and many of the medications used to treat it can cause neuropathies. You do not say what medications you are on. Although your pains could indeed be due to prior back operations, I would probably recommend that you see a neurologist. If you do have neuropathies and if you are on medications that aggrevate neuropathies, then it may be necessary to alter your cocktail. Good luck.